Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Wilmington, NC

June 19, 2017Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 19, 2017, 5:10 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 5:10 PM EDT (21:10 UTC)
Expired
Jun 19, 2017, 5:35 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Darlington County, SC, Florence County, SC

The radar

The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS52 KILM 192110
SVRILM
SCC031-041-192215-
/O.NEW.KILM.SV.W.0045.170619T2110Z-170619T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
510 PM EDT MON JUN 19 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Florence County in northeastern South Carolina...
  Southeastern Darlington County in northeastern South Carolina...

* Until 615 PM EDT

* At 510 PM EDT, a severe thunderstorm was located near Florence
  Darlington Technical College Main Campus, or near Florence, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Florence, Quinby, Mars Bluff, Florence Darlington Technical College
  Main Campus, Francis Marion University, Carolinas Hospital System,
  Mcleod Regional Medical Center, Carolinas Hospital System - Cedar
  Tower and Health South Rehabilitation Hospital.

This includes the following highways...
 Interstate 20 between mile markers 135 and 141.
 Interstate 95 IN South Carolina between mile markers 158 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 7968 3435 7969 3432 7966 3431 7966
      3430 7964 3415 7955 3416 7992 3421 7996
TIME...MOT...LOC 2110Z 255DEG 13KT 3420 7987 

HAIL...1.00IN
WIND...60MPH
 
$$

III
2 follow-up statements
164 
WWUS52 KILM 192123
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
523 PM EDT MON JUN 19 2017

SCC031-041-192215-
/O.CON.KILM.SV.W.0045.000000T0000Z-170619T2215Z/
Florence SC-Darlington SC-
523 PM EDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN FLORENCE AND EAST CENTRAL DARLINGTON COUNTIES...

At 523 PM EDT, a severe thunderstorm was located over Florence
Darlington Technical College Main Campus, or near Florence, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Florence, Quinby, Mars Bluff, Florence Darlington Technical College
Main Campus, Francis Marion University, Mcleod Regional Medical
Center, Carolinas Hospital System - Cedar Tower and Health South
Rehabilitation Hospital.

This includes the following highways...
 Interstate 20 between mile markers 138 and 141.
 Interstate 95 IN South Carolina between mile markers 160 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 7968 3435 7969 3432 7966 3431 7966
      3430 7964 3417 7956 3419 7992 3424 7991
TIME...MOT...LOC 2123Z 254DEG 12KT 3422 7983 

HAIL...1.00IN
WIND...60MPH
 
$$

III
442 
WWUS52 KILM 192135
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
535 PM EDT MON JUN 19 2017

SCC031-041-192145-
/O.CAN.KILM.SV.W.0045.000000T0000Z-170619T2215Z/
Florence SC-Darlington SC-
535 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLORENCE AND EAST
CENTRAL DARLINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wilmington.

LAT...LON 3437 7968 3435 7969 3432 7966 3431 7966
      3430 7964 3417 7956 3419 7992 3424 7991
TIME...MOT...LOC 2133Z 255DEG 13KT 3423 7978 

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:08 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 3:08 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
308 PM EDT Mon Jun 19 2017

.SYNOPSIS...
Bermuda high pressure will remain offshore this week, while a
tropical disturbance moves into the Gulf of Mexico, possibly
becoming a Tropical Storm by Tuesday. Moisture from the Gulf
will bring periods of wet weather to the Carolinas this week.
Rain may be heavy at times since the moisture is tropical in
nature.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Monday...Sea breeze and Bermuda High convergence is
shifting the storm focus farther inland this afternoon. GOES-16 low-
level water vapor shows the mid-level cap well inland is beginning
to erode from WSW to ENE this afternoon and may allow for storms to
become more numerous along the I-95 corridor into mid/late
afternoon. Untapped air and larger downdraft CAPES in this area
could lead to stronger storms in the hours ahead.

Active period through Tuesday, as an upper trough trough slowly
translates east toward the area coupled with a feed of tropical
moisture. PW values will climb a bit more and exceed 2 inches.
Low-levels winds not very strong Tuesday so the primary threat looks
to be localized flooding, as storms drop tropical moisture while
exhibiting sluggish storm motion.

As buoyancy increases tonight over the waters, scattered deep
convection should develop late tonight into very early Tuesday, and
a portion of this may get directed onshore into the coast.
Meanwhile, upper support will increase well inland as the trough
aloft nears, so most places will have a shot at rain overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Front stalled west of the area at the start of
the period will gradually dissipate Tue night and Wed. Although the
surface boundary will be ill defined there will be an abundance of
deep moisture moving into the area as the 5h trough taps into
moisture plume associated with the Gulf of Mexico system. Currently
it appears that the system will not have a direct impact on the
region during the period. However, there is some uncertainty with
respect to how much moisture spreads over the Southeast and how long
the moisture lingers. The GFS has a huge plume of moisture spreading
over the area Tue night and lingering through the end of the period.
The Canadian and ECMWF has a toned down version of the tropical
plume and have the moisture shifting east during Wed with decreasing
precip chances late Wed and Wed night. Precipitable water values
climb above 2 inches Tue night as the plume arrives but forcing may
be limited, outside of already ongoing diurnal convection from Tue
afternoon and evening. The odd shortwave rotating around the base of
the 5h trough could help light off convection but the best shot may
be with diurnal heating Wed, provided the tropical moisture hangs
around into peak heating. Low temperatures will run well above climo
while highs on Wed will be held below climo by cloud cover and
rainfall.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 300 PM Monday...Unsettled weather with a chance for showers
and thunderstorms is expected through the extended period though
chances for showers and thunderstorms will diminish a little Friday
and Saturday as upper ridge builds west into the area.  Upper
troughing will return for Sunday and Monday resulting in increasing
chances for showers and thunderstorms again. High temperatures will
increase from the mid to upper 80s thursday to the upper 80s to
lower 90s for the weekend before moderating slightly to the mid to
upper 80s for Monday.  Lows should be in the low to mid 70s through
the period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 18Z...Occasional MVFR ceilings and VSBY due to TSTMS this
TAF cycle. TSTMS will prevail in scattered fashion throughout
the TAF cycle and these conditions will remain possible at
anytime in and near convection. Also 2-4SM BR possible after 4z
under partially clear sky due to wet ground and light wind.

Extended Outlook...The risk for flight restrictions due to
thunderstorms will continue through the period. The probability
for reduced ceilings and visibility in thunderstorms with heavy
rain should be highest Tue afternoon through Wed and possibly
again on Fri.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Monday...An 'Exercise Caution' headline was needed to
account for seas up to 5 feet offshore and widespread 20 KT SW winds
remainder of this afternoon and overnight. TSTMS will also increase
overnight, leading to localized strong winds in and near convection.
Spectral data indicates see energy is dominated by SSW waves in 5-6
second wave periods, with fading long period east swell. Mariners
are encouraged to obtain a radar update before heading out this
evening and overnight as a few robust storms are expected to move
onshore late tonight.

Seas 3-4 feet near shore will remain bumpy through tonight as
winds remain elevated.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 3 PM Monday...Bermuda High will maintain southwest flow
through the period with speeds peaking on the high end of the 10 to
15 kt range late Wed afternoon and evening. Seas will run around 3
ft through the period with an occasional 4 ft creeping in late in
the period.

LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 300 PM Monday...South to southwest winds of 10 to 15 kt are
expected through the period with seas of 2 to 4 ft.  Winds and seas
may run higher in scattered thunderstorms.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 9 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 9 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...XXXI
NEAR TERM...8
SHORT TERM...III
LONG TERM...XXXI
AVIATION...8
Hazardous weather outlook, Jun 19, 3:28 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
328 PM EDT Mon Jun 19 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-201930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
328 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Localized flooding possible in thunderstorms tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Localized flooding possible in
thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-201930-
Coastal Horry-Coastal Georgetown-
328 PM EDT Mon Jun 19 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Localized flooding possible in thunderstorms tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Localized flooding possible in
thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-201930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
328 PM EDT Mon Jun 19 2017

...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Exercise Caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-201930-
Coastal Pender-Coastal New Hanover-
328 PM EDT Mon Jun 19 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Localized flooding possible in thunderstorms tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Localized flooding possible in
thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-201930-
Coastal Brunswick-
328 PM EDT Mon Jun 19 2017

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Localized flooding possible in thunderstorms tonight.

Please listen to NOAA Weather Radio or go to weather.gov
on the Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Localized flooding possible in
thunderstorms Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

In the hours before

Special weather statement, Jun 19, 2:32 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
232 PM EDT MON JUN 19 2017

SCZ032-033-039-191930-
Marion SC-Williamsburg SC-Florence SC-
232 PM EDT MON JUN 19 2017

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN FLORENCE...CENTRAL
MARION AND NORTHEASTERN WILLIAMSBURG COUNTIES UNTIL 330 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cades, or near Kingstree, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake City, Kingstree, Johnsonville, Hemingway, Hannah, Cades, Poston,
Brittons Neck, Indiantown, Gresham, Kingsburg, Stuckey and
Williamsburg Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3408 7939 3400 7933 3397 7934 3394 7931
      3392 7931 3390 7929 3389 7926 3384 7926
      3383 7925 3382 7926 3378 7924 3376 7930
      3378 7932 3378 7934 3374 7936 3360 7978
      3378 7992
TIME...MOT...LOC 1832Z 241DEG 19KT 3373 7974

III
Special weather statement, Jun 19, 2:59 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington NC
259 PM EDT MON JUN 19 2017

NCZ087-192000-
Robeson NC-
259 PM EDT MON JUN 19 2017

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON COUNTY UNTIL
400 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect, or near Red Springs, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Springs, Pembroke, St. Pauls, Buie, Rex, Tolarsville, Prospect,
Shannon, Tobermory, Parkton, Rennert and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3483 7890
      3482 7890 3481 7889 3481 7888 3480 7888
      3475 7886 3467 7929 3475 7930 3495 7903
TIME...MOT...LOC 1859Z 243DEG 18KT 3473 7924

III
Special weather statement, Jun 19, 4:37 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wilmington NC
437 PM EDT MON JUN 19 2017

SCZ023-192130-
Darlington SC-
437 PM EDT MON JUN 19 2017

...SPECIAL WEATHER STATEMENT FOR CENTRAL DARLINGTON COUNTY UNTIL 530
PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lamar, or 11 miles east of Bishopville, moving northeast at 20 mph.

Dime size hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Darlington, Lamar, Dovesville, Mechanicsville, Mont Clare, Auburn,
Darlington Raceway, Floyd, Oates, Florence Darlington Technical
College Main Campus and Mcleod Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3446 7998 3437 7968 3436 7969 3432 7966
      3431 7966 3429 7970 3430 7973 3427 7975
      3425 7978 3425 7981 3416 7994 3412 8003
      3418 8011
TIME...MOT...LOC 2037Z 228DEG 18KT 3418 8005

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:31 AM EDTBeach Hazards StatementILMGeorgetown, Horry15 hr
Jun 19, 1:24 PM EDTAreal Flood AdvisoryILMGeorgetown, Williamsburg2 hr
Jun 19, 2:17 PM EDTAreal Flood AdvisoryILMDillon, Marion118 min
Jun 19, 2:32 PM EDTSpecial Weather StatementILMWilliamsburg58 min
Jun 19, 4:37 PM EDTSpecial Weather StatementILMDarlington53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.